Montana, 2024

Tornado in Montana, May 16, 2024

May 16, 2024 · NWS GGW · 2 events in 2 counties and zones

|One storm produced a brief landspout tornado, another produced a funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A disturbance generated a few afternoon and evening strong to severe thunderstorms.|One storm produced a brief landspout tornado, another produced a funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 16, 2:24 PM MST, 51 minutes earlier.

Area forecast discussion, May 16, 2:24 PM MST, 51 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
324 PM MDT Thu May 16 2024

.DISCUSSION...

KEY MESSAGES:

- There will be repeated chances for showers and thunderstorms
  over the next several days.

- Gusty west winds up to 40 mph are expected Friday.

- Cooler temperatures are expected over the weekend.

WEATHER PATTERN OVERVIEW:

A strong jet stream from the Pacific Ocean up and over the Rocky
Mountains and their associated scattered showers today through
tonight, will become enhanced by a low pressure system dropping
out of the Canadian Rockies on Friday. This will provide a bit
more organization to the otherwise widely scattered rain showers
we have been seeing across the region lately. In addition, we are
expecting surface winds to increase up to 30 mph with some gusts
to 40 mph Friday morning through Saturday evening. A Lake Wind
Advisory has been issued to cover these concerns.

For Friday precipitation, model data is beginning to gather around
a similar solution. Convective activity should begin around mid-
day. The general trajectory of storms will be from Billings
northeastward toward Glendive. Stronger CAPE and slightly more
potential for severe thunderstorms will lie just off the southeast
corner of our Wibaux County. The possibility still exists for
some severe downdraft outflow winds from any of these storms
Friday afternoon and evening.

CONFIDENCE AND POTENTIAL DEVIATIONS FROM BASE FORECAST:

High confidence exists on the general temperature trend through
Saturday and the gusty west winds Friday and Saturday. The
southwestern portion of the forecast area has a 60-90+ percent
probability of a 30 mph wind gust on Friday at this time while the
remainder of the area has weaker winds.

There is lower confidence on the timing of showers and
thunderstorms, as well as the total amount of rain for any
particular location.

In the near term (Day 1 through Day 2 night), I blended more with
the high resolution model data to try and pick out storm
initiation and movement. For Day 3 onward, I did not deviate from
the base forecast.

&&

.AVIATION...

PATTERN: Healthy flow off the Pacific Ocean continues to direct
periods of scattered rain showers and isolated thunderstorms. Any
NE MT TAF site may be briefly impacted. A more organized storm
system will direct storms toward KGDV and KSDY from the southwest.

FLIGHT CONDITIONS: VFR. Brief MVFR/IFR if a storm happens to pass
directly over a TAF site.

WINDS: From the WSW around 10 to 15 kts this afternoon, becoming
light and variable overnight. Early Friday winds from the SW at 10
kts, will turn more from the west and increase to 20 to 30 kts
through the rest of Friday and all of Saturday.

----BMickelson

&&

.GGW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory from 8 AM Friday to 9 PM MDT Saturday for
Central and Southeast Phillips-Central and Southern Valley-
Garfield-McCone-Petroleum.

&&

weather.gov/glasgow

In the hours before

Special weather statement, May 16, 3:04 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Glasgow MT
404 PM MDT Thu May 16 2024

MTZ059-061-162300-
Northern Valley MT-Northern Phillips MT-
404 PM MDT Thu May 16 2024

...A strong thunderstorm will impact portions of northeastern
Phillips and north central Valley Counties through 500 PM MDT
...

At 403 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Port Of Morgan, or 16 miles northeast of Whitewater,
moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thoeny.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4900 10665 4879 10668 4889 10760 4900 10759
TIME...MOT...LOC 2203Z 275DEG 27KT 4898 10747

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Jamba

The radar

The Glasgow radar (KGGW), 97 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 funnel cloud. Local standard time, as filed.

Tornado, Phillips

When
May 16, 3:15 PM MST to 3:20 PM MST
Where
Phillips County, 16.99 mi NE of Whitewater to 17.24 mi NE of Whitewater
Rating
EFU
Path length
0.5 mi
Path width
20 yd
Reported by
Public
Coordinates
48.940, -107.350

The public sent a video of a short lived landspout tornado. Path dimensions and times are estimated.

Funnel Cloud, Valley

When
May 16, 4:45 PM MST
Where
Valley County, 5.52 mi NW of Baylor
Reported by
Storm Chaser
Coordinates
48.710, -106.480

A storm chaser reported a brief funnel cloud along Golden Valley Rd. The funnel cloud lasted only a few minutes.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2024Every state in 2024This day in weather historyThe tornado archive for Montana, 2024Warnings in Montana, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171030, 1169551.